Alert archive / Arizona / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 39, NWS Las Vegas, NV

August 9, 2008Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 9, 2008, 3:14 PM MST for Mohave County, Arizona. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2008, 3:14 PM MST (22:14 UTC)
Expired
Aug 9, 2008, 3:45 PM MST
In force
31 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 103 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.2 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2008-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 73 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2008-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
73 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1222 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 092214
SVRVEF
AZC015-092245-
/O.NEW.KVEF.SV.W.0039.080809T2214Z-080809T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
314 PM MST SAT AUG 9 2008

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 345 PM MST.

* AT 311 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND 
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER 
  CENTRAL MOHAVE COUNTY...OR OVER ANTARES ROAD 8 MILES NORTH OF 
  ROUTE 66...AND WAS MOVING SOUTHEAST AT 6 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL MOHAVE COUNTY AROUND 330 PM MST.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3557 11362 3536 11373 3548 11400 3564 11392
TIME...MOT...LOC 2214Z 293DEG 6KT 3553 11386

$$

MORGAN
2 follow-up statements
000 
WWUS55 KVEF 092228
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
328 PM PDT SAT AUG 9 2008

AZC015-092245-
/O.CON.KVEF.SV.W.0039.000000T0000Z-080809T2245Z/
MOHAVE AZ-
327 PM MST SAT AUG 9 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MST
FOR CENTRAL MOHAVE COUNTY...

AT 323 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED OVER CENTRAL MOHAVE COUNTY...OR OVER ANTARES ROAD 7 MILES 
NORTH OF ROUTE 66...MOVING SOUTHEAST AT 7 MPH.

THE SEVERE THUNDERSTORM WILL REMAIN NEAR ANTARES ROAD THROUGH 345 PM.

DRIVERS IN THIS AREA SHOULD PREPARE FOR HAIL...HIGH WINDS...AND 
TORRENTIAL RAIN.

LAT...LON 3557 11362 3536 11373 3548 11400 3564 11392
TIME...MOT...LOC 2227Z 293DEG 6KT 3552 11384

$$

MORGAN
000 
WWUS55 KVEF 092241
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
341 PM PDT SAT AUG 9 2008

AZC015-092250-
/O.EXP.KVEF.SV.W.0039.000000T0000Z-080809T2245Z/
MOHAVE AZ-
340 PM MST SAT AUG 9 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MOHAVE COUNTY WILL 
EXPIRE AT 345 PM MST...

AT 340 PM MST...RADAR INDICATED THAT THE THUNDERSTORM OVER ANTARES 
ROAD HAD MOVED EAST OVER THE GRAND WASH CLIFFS AND TRUXTON 
WASH...AND HAD BEGUN TO WEAKEN. THEREFORE...THE SEVERE THUNDERSTORM 
WARNING WILL BE ALLOWED TO EXPIRE AT 345 PM.

VERY HEAVY RAIN HAS FALLEN ON ANTARES ROAD AND INTO WASHES WHICH 
FLOW TOWARD THE ROAD...SO ANYONE IN THIS AREA SHOULD BE ALERT FOR 
WATER CROSSING THE ROAD.

LAT...LON 3557 11362 3536 11373 3548 11400 3564 11392
TIME...MOT...LOC 2240Z 293DEG 6KT 3551 11382

$$

MORGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 10:13 AM MST, 5 hours 1 minute earlier.

Area forecast discussion, Aug 9, 10:13 AM MST, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1013 AM PDT SAT AUG 9 2008

.SYNOPSIS...MOIST AND UNSTABLE AIR WILL REMAIN OVER MAINLY NORTHWEST
ARIZONA TODAY AND SUNDAY RESULTING IN SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS. MEANWHILE A DRIER AND MORE STABLE FLOW WILL
BE OVER THE REST OF THE AREA THROUGH THE WEEKEND.
&&

.UPDATE...WATER VAPOR IMAGERY SHOWS DEEPER PLUME OF MOISTURE
SHIFTING EAST INTO WESTERN ARIZONA THIS MORNING. MOISTURE IS MOVING
EAST IN RESPONSE DRIER SOUTHWEST FLOW FROM TROUGH ALONG THE PACIFIC
NORTHWEST COAST. 12Z NAM/GFS INDICATE BEST POTENTIAL OF
THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BE OVER NORTHWEST
ARIZONA WITH LESSER COVERAGE ACROSS FAR EASTERN LINCOLN...CLARK AND
SAN BERNARDINO COUNTIES. DRIER AIR WILL CONTINUE TO PUSH EAST ON
SUNDAY AND MONDAY. TWEAKED A FEW ZONES TO REMOVE MENTION OF THUNDER
FROM LAS VEGAS VALLEY AND SURROUNDING MOUNTAINS FOR THE REST OF
TODAY.
&&

.AVIATION...FOR MCCARRAN...PLENTY OF MOISTURE STILL AVAILABLE OVER
SOUTHERN NEVADA. THE QUESTION LIES WITH INSTABILITY AND WHETHER
THERE IS A TRIGGER FOR THUNDERSTORMS TODAY. MODELS PLACE THE
INSTABILITY AXIS EAST OF THE LAS VEGAS VALLEY SO EXPECTING THAT
TSTORMS WILL REMAIN EAST AND SOUTH OF THE VALLEY. THEREFORE...THE
PRIMARY THREAT AT THE AIRPORT TODAY WILL BE THE POTENTIAL FOR GUSTY
WINDS AND ERRATIC DIRECTION CHANGES DUE TO TSTORM OUTFLOW WINDS.
LITTLE IF ANY ACTIVITY EXPECTED IN THE DAGGETT AND BEATTY CORRIDORS
TODAY...WHILE THE PEACH SPRINGS AND MORMON MESA CORRIDORS WILL
REMAIN ACTIVE AREAS THROUGH THIS EVENING. NO TSTORMS EXPECTED IN
SOUTHERN NEVADA ON SUNDAY AS DRIER AIR SETTLES INTO THE AREA.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...MAINLY DRY CONDITIONS EXPECTED OVER THE WESTERN TWO
THIRDS OF THE FORECAST AREA. SCATTERED THUNDERSTORMS ARE POSSIBLE
ALONG THE COLORADO RIVER VALLEY AND LAKE MEAD AREA...AS WELL AS
MOHAVE COUNTY...EXTREME SOUTHEAST LINCOLN COUNTY AND IN SOUTHERN SAN
BERNARDINO COUNTY. WHERE THUNDERSTORMS FORM...HEAVY RAIN POTENTIAL
AND GUSTY...ERRATIC WINDS WILL BE THE PRIMARY THREATS. OTHERWISE
TYPICAL GUSTY SOUTHERLY WINDS AROUND 20 KTS THIS AFTERNOON ACROSS
MUCH OF THE CENTRAL AND WESTERN AREAS. THUNDERSTORM ACTIVITY SHOULD
BE VERY ISOLATED SUNDAY AND CONFINED TO MAINLY MOHAVE COUNTY.
&&

.PREV DISCUSSION...330 AM PDT SAT AUG 9...CONVECTION HAS ENDED
ACROSS THE SOUTHEAST PORTION OF THE CWA THIS MORNING WITH DEBRIS
CLOUDS SLOWLY DISSIPATING. HOWEVER ENOUGH CLOUDINESS EXPECTED TO
CONTINUE ACROSS NORTHWEST ARIZONA TO KEEP PARTLY CLOUDY SKIES INTO
THE MORNING. DRY SLOT ACROSS THE WESTERN HALF OF THE CWA AS SEEN ON
WATER VAPOR TO KEEP THIS AREA CONVECTION FREE OVER THE
WEEKEND...HOWEVER MOISTURE BOUNDARY WILL BE PRIMARY FOCUS FOR
INITIATION FOR TODAY. APPEARS BOUNDARY WILL SETUP ALONG THE COLORADO
RIVER VALLEY AND WITH NEG LI/PW VALUES REMAINING OVER AN INCH ACROSS
MOHAVE COUNTY AND PLENTY OF CAPE FORECAST THIS AFTERNOON LOOK FOR
ANOTHER ACTIVE DAY FOR MOHAVE COUNTY WITH ISOLATED ACTIVITY OVER
EASTERN SAN BERNARDINO/CLARK/LINCOLN COUNTIES ...BUT LIKELY LESS
THAN WHAT WAS SEEN ON FRIDAY AS DRIER/MORE STABLE AIR MOVES OVER
THIS AREA. DRIER FLOW TO THEN LIMIT CONVECTION OVER MAINLY MOHAVE
COUNTY ON SUNDAY AS TROUGH PUSHES THROUGH THE PACNW AND TURNS FLOW
ACROSS THE CWA MORE WESTERLY. CONVECTION MAY BE CAPPED ON SUNDAY AND
INTO MONDAY ACROSS MOHAVE UNDER WESTERLY FLOW...BUT FOR NOW WILL
LEAVE MENTION OF ISOLATED AFTERNOON/EVENING TSTORMS IN THE FORECAST.
REMAINDER OF THE AREA SHOULD BE DRY BY MONDAY. WITH DRIER CONDITIONS
EXPECT DAYTIME TEMPS TO SLOWLY WARM INTO THE FIRST OF THE WEEK WITH
NEAR NORMAL READINGS BOTH SUNDAY AND MONDAY.

.LONG TERM...OVERALL IT LOOKS LIKE AN UPPER LEVEL RIDGE WILL PREVAIL
ACROSS THE WESTERN CONUS THROUGH THE EXTENDED PERIOD. MODEL
CONSENSUS FAVORS THE RIDGE REBUILDING ON TUESDAY...THEN JUST HOW
MUCH IT WILL AMPLIFY WILL LARGELY DEPEND ON THE EXTENT OF TROUGHING
ACROSS THE EASTERN CONUS. OVERALL HAVE LEANED TOWARDS A BLEND OF THE
GFS ENSEMBLE MEAN AND THE OPERATIONAL ECMWF AND GEM MODELS. THIS
WOULD SUPPORT A RATHER AMPLIFIED RIDGE DEVELOPING BY THE LATER PART
OF NEXT WEEK. AS THE RIDGE BUILDS AND THE UPPER FLOW ACROSS THE
REGION GRADUALLY TURNS MORE SOUTHERLY TO SOUTHEASTERLY BY WEDNESDAY
INTO THURSDAY THIS SHOULD PULL MONSOONAL MOISTURE BACK INTO THE AREA
AND GRADUALLY ALLOW IT TO WORK NORTHWEST. GENERALLY HAVE BROUGHT
IN POPS TO THE FORECAST FOR MOST AREAS STARTING THURSDAY AND THEN
HAVE THINGS PRETTY MUCH STATUS QUO FROM HERE ON OUT. GIVEN THE
PROJECTED 500 MB HEIGHTS OF AT LEAST 588 DM THROUGH THE PERIOD AND
700 MB TEMPS AVERAGING AROUND +14C HIGH TEMPS SHOULD BE AT LEAST 2
TO 4 DEGREES ABOVE AVERAGE...THOUGH AS MOISTURE MOVES BACK IN AND
THE AMOUNT OF CLOUDS AND CONVECTION INCREASES TEMPS SHOULD THEN
TREND DOWNWARDS BY LATER IN THE WEEK.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

PIERCE/JENSEN/STACHELSKI

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 9, 6:32 AM MST, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
632 AM PDT SAT AUG 9 2008

AZZ001>003-036-CAZ519>527-NVZ014>022-100400-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
632 AM PDT SAT AUG 9 2008 /632 AM MST SAT AUG 9 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

MOIST AND UNSTABLE AIR WILL LEAD TO SCATTERED THUNDERSTORMS...
ACROSS NORTHWEST ARIZONA...EXTREME SOUTHEAST SAN BERNARDINO
COUNTY AND SOUTHERN NEVADA DURING THE AFTERNOON AND EVENING.
LOCALLY HEAVY RAIN IS POSSIBLE FROM THESE THUNDERSTORMS...
RESULTING IN A THREAT FOR ISOLATED FLASH FLOODING.

MOSTLY CLEAR SKIES ARE EXPECTED OVER THE WESTERN PORTION OF THE
AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED TO
CONTINUE ACROSS MOHAVE COUNTY ARIZONA THROUGH FRIDAY. HOWEVER
DRIER AIR MOVING INTO THE AREA SHOULD BRING AN END TO THE SHOWERS
AND THUNDERSTORMS ACROSS THE REMAINDER OF THE AREA SUNDAY THROUGH
WEDNESDAY. A RETURN OF MOISTURE MAY ONCE AGAIN BRING THUNDERSTORMS
BACK INTO SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA THURSDAY AND
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 5:04 PM MSTSevere Thunderstorm WarningVEFMohave41 min
Aug 8, 6:56 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Aug 8, 7:33 PM MSTAreal Flood AdvisoryVEFMohave79 min
Aug 8, 7:49 PM MSTFlash Flood WarningVEFMohave85 min
Aug 8, 8:51 PM MSTFlash Flood WarningVEFMohave114 min
Aug 9, 3:47 PM MSTFlash Flood WarningVEFMohave118 min
Aug 9, 4:03 PM MSTFlash Flood WarningVEFMohave117 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.